MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US PINNACLE 100 ACET CUP 56MM; PINNACLE HIP SYSTEM : HIP METAL ACETABULAR CUPS

DEPUY ORTHOPAEDICS INC US PINNACLE 100 ACET CUP 56MM; PINNACLE HIP SYSTEM : HIP METAL ACETABULAR CUPS
Model Number 1217-01-056
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Extraskeletal ossification (1428); Adhesion(s) (1695); Fatigue (1849); Foreign Body Reaction (1868); Hemorrhage/Blood Loss/Bleeding (1888); Hypersensitivity/Allergic reaction (1907); Inflammation (1932); Necrosis (1971); Pain (1994); Pocket Erosion (2013); Loss of Range of Motion (2032); Scar Tissue (2060); Vertigo (2134); Distress (2329); Discomfort (2330); Deformity/ Disfigurement (2360); Osteolysis (2377); Numbness (2415); Ambulation or Postural Difficulties (2544); Paresthesia (4421); Unspecified Tissue Injury (4559); Physical Asymmetry (4573); Swelling/ Edema (4577)
Date of Event 06/25/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Pinnacle litigation record received.Patient alleges pain, elevated metal ion, fatigue, tumor that caused by metallosis due to the initial implant of the metal-on-metal pinnacle device, hemarthrosis, numbness and discomfort, fluid accumulation, bleeding into the hip joint, and swelling.Patient developed a football-sized pseudotumor and related necrosis, caused by metallosis due to the initial implant of the metal-on-metal pinnacle device causing him emotional distress.Plaintiff sustained and continues to suffer damages, including, but not limited to suffering, severe and possibly permanent injuries, disability, disfigurement, economic damages (including medical and hospital expenses) monitoring, rehabilitative and pharmaceutical costs, and lost wages and loss of future earnings capacity, inability to walk without a cane, bone loss, parasthesia in right leg, mark distention in right hip, debris, kidney cancer, thyroid issues, bell's palsy, and vertigo.Doi: (b)(6) 2005; or: (b)(6) 2020 ; (right hip).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Initial reporter occupation: lawyer.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.Device history lot : a manufacturing record evaluation (mre) was not possible because the required lot code was not provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
After a review of the medical record, the patient experienced an antalgic gate with a limp, side-lying abduction shows abductor weakness and cannot abduct the right leg against resistance, 1cm short supine and 3mm shorts on right.Cobalt was elevated and has ostial lysis.There is greater trochanteric bursitis with dehiscence of the right hip abductors which are scarred to the right and fluid consistent with pseudotumor was also noted.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: update: 05-april-2023.No device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post-market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.H6 clinical symptoms code: fatigue (e2312) was used to capture fatigue and weakness.
 
Event or Problem Description
Medical records received indicate that on (b)(6) 2021: the patient has a consult regarding his right hip with persistent swelling that has occurred nearly a year after his revision.He has been aspirated several times with no signs of infection.Chromium and cobalt levels are normal.He has some numbness and pain radiating down the back of his leg.Mri shows a very large pseudotumor around the right hip that has recurred as well as the possible loosening of the right cup.X-ray review shows osteolysis around the stem proximally on the medial side.(b)(6) 2022: physical therapy note indicates the patient had a second pseudotumor removal from his hip on 1-dec-21.He has weakness and difficulty walking requiring physical therapy treatments.It is unknown if any implants were revised.(b)(6) -2022: patient cancels physical therapy visits due to excessive ¿popping sounds¿ in his hip.
 
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Removed the date of explant in the cup since it was not revised.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: b5, h6 health effect - clinical code.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Medical records received.After review of the records there is no new information pertaining to right hip implant.However, on (b)(6), 2021 x-ray findings right hip arthroplasty , homogenous radiodensities surround the joint and greater trochanter suggestion fluid or chronic reactive change.Moderately wide crescent of metal bone interface intratrochanteric implants residual greater trochanter without definite motion of the more distal portion.Possible erosion, possible pre existing deformities, bony resorption reaction homogeneous subtle radiodensity suggestion fluid or chronic induration around the hip.Distal stem without definite evidence of motion or loosening.
 
Event or Problem Description
Medical records were received: on (b)(6)2022, x-ray findings right total hip prosthesis with acetabular cup and femoral stem.No significant change in irregularity and minimal heterotopic ossification involving the right greater trochanter.Surgical drain in place with small amount of pneumarthrosis and subcutaneous emphysema.No evidence of periprosthetic fracture.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary - according to the information received, "pinnacle litigation record received.Patient alleges pain, elevated metal ion, fatigue, tumor that caused by metallosis due to the initial implant of the metal-on-metal pinnacle device, hemarthrosis, numbness and discomfort, fluid accumulation, bleeding into the hip joint, and swelling.Patient developed a football-sized pseudotumor and related necrosis, caused by metallosis due to the initial implant of the metal-on-metal pinnacle device causing him emotional distress.Plaintiff sustained and continues to suffer damages, including, but not limited to suffering, severe and possibly permanent injuries, disability, disfigurement, economic damages (including medical and hospital expenses) monitoring, rehabilitative and pharmaceutical costs, and lost wages and loss of future earnings capacity, inability to walk without a cane, bone loss, parasthesia in right leg, mark distention in right hip, debris, kidney cancer, thyroid issues, bell's palsy, and vertigo.Doi: (b)(6), 2005 - dor: (b)(6), 2020 (right hip)" the product was not returned to depuy synthes, however photos were provided for review.See attachment ((b)(4)_x-ray_images - received (b)(6) 23).The x-ray investigation revealed that pinnacle 100 acet cup 56mm had nothing indicative of a device nonconformance.The provided evidence represents a post-revision event.The overall complaint was unconfirmed as the observed condition of the pinnacle 100 acet cup 56mm would not contribute to the reported issue.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot - a manufacturing record evaluation was performed for the finished device (121701056/z48et1) product and lot numbers, and no non-conformances were identified.
 
Event or Problem Description
Medical records received.On (b)(6) 2023 office visit - patient noticed a slight increase in discomfort and also an increase in fluid located at his lateral hip.Some sensitivity on the right hip surgical site.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative

Brand Name
PINNACLE 100 ACET CUP 56MM
Common Device Name
PINNACLE HIP SYSTEM : HIP METAL ACETABULAR CUPS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kara ditty-bovard
700 orthopaedic dr.
warsaw, IN 46581-0988
6107428552
MDR Report Key13306495
Report Number1818910-2022-01214
Device Sequence Number4965284
Product Code LPH
UDI-Device Identifier10603295008576
UDI-Public10603295008576
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P070026
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/21/2010
Device Model Number1217-01-056
Device Catalogue Number121701056
Device Lot NumberZ48ET1000
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/04/2022
Supplement Date Received by Manufacturer01/20/2022
03/14/2023
04/05/2023
04/03/2023
05/25/2023
06/20/2023
07/12/2023
09/25/2023
12/12/2023
01/31/2024
Initial Report FDA Received Date01/20/2022
Supplement Report FDA Received Date01/23/2022
03/17/2023
04/11/2023
04/24/2023
06/07/2023
06/22/2023
07/20/2023
09/26/2023
12/19/2023
02/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/21/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ARTICULEZE M HEAD 36MM +5; PINNACLE MTL INS NEUT36IDX56OD; SOL SYS 8/18.0 LRG ST; UNK HIP ACETABULAR CUP PINNACLE; UNK HIP ACETABULAR LINER METAL PINNACLE; UNK HIP FEMORAL HEAD METAL; UNKNOWN HIP FEMORAL STEM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite